Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Limit theorems for the convex hull
of random points in higher dimensions


Author: Irene Hueter
Journal: Trans. Amer. Math. Soc. 351 (1999), 4337-4363
MSC (1991): Primary 52A22, 60D05
DOI: https://doi.org/10.1090/S0002-9947-99-02499-X
Published electronically: July 21, 1999
MathSciNet review: 1670156
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a central limit theorem for the number $ N_n $ of vertices of the convex hull of $n$ independent and identically distributed random vectors, being sampled from a certain class of spherically symmetric distributions in $\mathbb{R}^d \; (d> 1),$ that includes the normal family. Furthermore, we prove that, among these distributions, the variance of $N_n $ exhibits the same order of magnitude as the expectation as $n \rightarrow \infty. $ The main tools are Poisson approximation of the point process of vertices of the convex hull and (sub/super)-martingales.


References [Enhancements On Off] (What's this?)

  • 1. Aldous, D. J., Fristedt, J., Griffin, P. S. and Pruitt, W. E. (1991). The number of extreme points in the convex hull of a random sample. J. Appl. Prob. 28, 287-304.MR 92j:60022
  • 2. Carnal, H. (1970). Die konvexe Hülle von n rotationssymmetrisch verteilten Punkten. Z. Wahrscheinlichkeitstheorie verw. Geb. 15, 168-176.MR 44:3367
  • 3. Dwyer, R. A. (1991). Convex hulls of samples from spherically symmetric distributions. Discrete Appl. Math. 31, 113-132. MR 92i:60020
  • 4. Efron, B. (1965). The convex hull of a random set of points. Biometrika 52, 331-343. MR 34:6820
  • 5. Feller, W. (1971). An Introduction to Probability Theory and its Applications, Vol. II. Wiley, New York. MR 42:5292
  • 6. Groeneboom, P. (1988). Limit theorems for convex hulls. Prob.Theory Rel. Fields 79, 327-368. MR 89j:60024
  • 7. Hoeffding, W. (1963). Probability inequalities for sums of bounded random variables. J. Amer. Statist. Assoc. 58, no. 301, 13-30. MR 26:1908
  • 8. Hueter, I. (1992). The convex hull of $n$ random points and its vertex process. Doctoral Dissertation, University of Berne.
  • 9. Hueter, I. (1994). The convex hull of a normal sample. Adv. Appl. Prob. 26, 855-875. MR 96g:60018
  • 10. Ibragimov, I. A. and Linnik, Y. V. (1971). Independent and stationary sequences of random variables. Groningen: Wolters Noordhoff. MR 48:1287
  • 11. Kallenberg, O. (1983). Random Measures. Akademie Verlag Berlin. MR 87g:60048
  • 12. Raynaud, H. (1970). Sur l'enveloppe convexe des nuages de points aléatoires dans ${\mathbb{R}^n}$. J. Appl. Prob. 7, 35-48. MR 41:2736
  • 13. Rényi, A. and Sulanke, R. (1963). Über die konvexe Hülle von $n$ zufällig gewählten Punkten. Z. Wahrscheinlichkeitstheorie verw.Geb. 2, 75-84. MR 27:6190
  • 14. Stroock, D. W. (1975). Diffusion processes associated with Lévy generators. Z. Wahrscheinlichkeitstheorie verw. Geb. 32, 209-244. MR 55:6587

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 52A22, 60D05

Retrieve articles in all journals with MSC (1991): 52A22, 60D05


Additional Information

Irene Hueter
Affiliation: Department of Mathematics, University of Florida, Gainesville, Florida 32611
Email: hueter@math.ufl.edu

DOI: https://doi.org/10.1090/S0002-9947-99-02499-X
Keywords: Convex hull, Poisson point process, Markovian jump process, (sub/super)-martingales, central limit theorem, rotationally invariant distributions.
Received by editor(s): December 2, 1998
Received by editor(s) in revised form: January 22, 1999
Published electronically: July 21, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society